Juvederm blocking blood vessel/ infection? (photos)

I had juvederm injected to my hollow cystic acne scar. When the doctor injected me it was extremely painful. That night i saw blackish bruise. 1st day much more brusing and red patches developed near by, that night saw some tiny whiteheads. 2nd day woke up with buch of whiteheads, severe brusing, swelling. That afternoon went to the office and the doctor scraped off whiteheads and injected vitrase 53hrs after juverderm. Was extreme painful. I'm on antibiotics. Do i have skin necrosis? Plz help

Doctor Answers 8

Juvederm and Infection

From the photos it appears that you have an infection from the injections. I would continue strong antibiotics and localized wound care and follow up with a wound care expert.  Please keep us posted. Best, Dr. Green

Tough call

Personally would not like to comment to say this is definitely not necrosis. The location of your skin changes are in the draining direction of your facial artery, a subtle hint its heading towards your superior labial artery edge of lip), and your angular artery- namely near your nose. 
You have several white(ish) areas in the middle, this could represent sloughing of the upper part of your skin - called the epidermis. You also have pustules or whiteheads??? It is very painful. Personally, I would be extremely cautious, if was only bruising, by the time this question has been answered, things will get better. 

If this is necrosis, I am sure your Board Certified Specialist would have taken good care of you. Bottom line- I would follow this up ASAP, all I can say, is that I can not rule out a vascular -blocked vessel based upon the above reasons. Im sure swabs were taken, so keep us informed about the progress. 

All the best, 
Dr Davin Lim 
Laser and aesthetic dermatologist
BRISBANE, Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 61 reviews

Juvederm Skin Necrosis

Unfortunately the juvederm likely went into a blood vessel that supplies the skin and this is why the skin is reacting this way, it has lack of oxygen.  In my practice we do skin care (do not scrape anything off the skin), topical nitroglycerine paste/oral aspirin and viagra to increase blood flow, and hyperbaric oxygen treatments to ensure this heals quickly and you do not get a scar.  All of this along with injecting the hyaluronidase reversal enzyme every few days till this resolves. some people will give oral antibiotics and steriods, but i do not feel this is necessary for you at this time. I suggest seeing an expert for a more extensive healing protocol.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Skin changes after Juvederm are consistent with vascular occlusion

This is all consistent with vascular injury. The pain at time of injection, the discoloration outside the area of treatment, and the pustules are all a sign of early necrosis. Usually these should be treated asap, within 24 hours for best result. Not sure how much of Vitrase was used but it should be hundreds of units. At this point wound care needs to be optimized and consider hyperbaric oxygen. I don't think that Juvederm is the best product for acne scars but the better product, Bellafill would have lead to worse problems if injected similarly. Filler to improve acne scars should be placed in the deep dermis and there is no risk of vascular injury in this level. I like Infini for acne scars first, and filler for deeper scars (Bellafill). See link.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Problem after Juvederm Injection

There is a good chance that you had vascular compromise with the filler blocking flow in the facial artery.  This needs to be followed very closely by your doctor.  I agree with injecting hyaluronidase to dissolve the filler.  If it does not improve quickly, repeat hyaluronidase injection may be indicated.  Stay in close touch with your doctor.

Richard Ort, MD
Lone Tree Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Juvederm Concerns

Dear Vindictusjk, At this time I would proceed with caution and see your surgeon often for follow up appointments to keep a close eye on this area especially if you see any progression of your concerns. Best regards, Michael V. Elam, M.D.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 199 reviews

Juvederm Reaction

Sorry to hear about your experience. This is not the appearance and course of a typical bruise. In skin necrosis your skin would be a deep purple or black. It's not at that stage yet, but it is possible that you have some degree of vascular compromise to the area. I would apply warm compresses to the area to promote blood flow and take aspirin. An infection is also a possibility so the antibiotics are appropriate as was the vitrase injection. This should be followed very closely by your physician. Best wishes.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Bruising after injections

Thank you for your question.


It appears you have a lot of bruising from the injections, you do not have skin necrosis. If the skin lacked blood supply it would be black, you just have bruising in the area. This bruising will take some time to go away because you had it done in an area of acne scarring, so it takes longer to heal in those areas. Remain patient, this will heal and go back to normal. Good luck with healing.

Francis Johns, MD
Greensburg Plastic Surgeon
4.8 out of 5 stars 60 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.